Drug-induced liver injury: Are health supplements making you sick?

“Lose Weight!” “Feel Great!” There are more than 50,000 vitamins, minerals and other dietary supplement products on the market, and many of them make some fairly bold promises about bolstering health and improving your life.

Do they really perform as advertised, or do they fall short? Worse yet, could some of the supplements actually be causing more harm than good?

A well-balanced, nutritious diet remains the best way to get the vitamins and minerals you need for good health. When your diet falls short, however, many supplements (calcium and vitamin D, for example) can be beneficial. That said, “buyer beware” is good advice when it comes to purchasing and ingesting vitamins, minerals and other dietary supplements.

The Federal Trade Commission says: “People spend billions of dollars a year on health-related products and treatments that not only are unproven and often useless, but also sometimes are dangerous. The products promise quick cures and easy solutions for a variety of problems, from obesity and arthritis to cancer and AIDS. But the ‘cures’ don’t deliver, and people who buy them are cheated out of their money, their time, and even their health.”

A recent study found that over the past 10 years drug-induced liver damage caused by herbal and dietary supplements has increased from 7 percent to 20 percent. Researchers reported that “unregulated herbal or dietary supplements (HDS) used by bodybuilders and by middle-aged women trying to lose weight have become increasingly important as causes of liver injury over the course of the last 10 years.”

The American College of Gastroenterology recently issued clinical guidelines (published online in the American Journal of Gastroenterology, where it’s available to rent or purchase to view) to help physicians and other health care providers better diagnose and manage drug-induced liver injury. The guidelines include a table of the most common over-the-counter and prescription drugs and supplements that cause drug-induced liver injury. Many people – even the most health-conscious – will probably be surprised to learn that green tea extract tops that list.

Green tea typically is associated with good health because it contains catechins (a type of antioxidant). Green tea extract pills often are taken by people hoping to lose weight. According to Dr. Herbert Bonkovsky, director of research, Liver-Biliary-Pancreatic Center, Carolinas Medical Center, the average cup of green tea has approximately 50 to 150 mg catechins, while green tea extract pills may have more than 700 mg and often are taken multiple times a day. These high levels potentially can damage the liver.

With regard to dietary supplements, the National Institutes of Health offers these safety tips:

Tell all of your health care providers about any complementary health approaches you use. Give them a complete picture of what you do to manage your health. This will help ensure coordinated and safe care. For tips, see the Time to Talk campaign by the National Center for Complementary and Alternative Medicine (NCCAM).

It’s especially important to talk to your health care providers if you:

  • Take any medications, whether prescription or over-the-counter, as some dietary supplements interact with medications. For example, the herbal supplement St. John’s wort makes many medications less effective.
  • Are considering replacing regular medication with one or more dietary supplements.
  • Expect to have surgery. Certain dietary supplements may increase the risk of bleeding or affect the response to anesthesia.
  • Are pregnant, nursing a baby, attempting to become pregnant or considering giving a child a dietary supplement. Most dietary supplements have not been tested in pregnant women, nursing mothers or children.
  • Have any medical conditions. Some dietary supplements may cause harm if you have certain medical conditions. For example, by taking supplements that contain iron, people with hemochromatosis, a hereditary disease in which too much iron accumulates in the body, could further increase iron levels and therefore raise the risk of complications such as liver disease.

If you’re taking a dietary supplement, follow the label instructions. Talk to your health care provider if you have any questions, particularly about the best dosage. If you experience any side effects that concern you, stop taking the supplement and contact your health care provider. You may also contact the supplement manufacturer, and you can report your experience to the FDA’s MedWatch program. Consumer safety reports on dietary supplements are an important source of information for the FDA.

Keep in mind that although many dietary supplements and some prescription drugs come from natural sources, “natural” does not always mean “safe.” For example, the herbs comfrey and kava can cause serious harm to the liver. Also, a manufacturer’s use of the term “standardized” – or “verified” or “certified” – does not necessarily guarantee product quality or consistency.

Be aware that an herbal supplement may contain dozens of compounds and that all of its ingredients may not be known. Researchers are studying many of these products to identify what ingredients may be active and understand their effects in the body. Also, consider the possibility that what’s on the label may not be what’s in the bottle. Analyses of dietary supplements sometimes find differences between labeled and actual ingredients.

For example:

  • An herbal supplement may not contain the correct plant species.
  • The amount of the ingredients may be lower or higher than the label states. That means you may be taking less, or more, of the dietary supplement than you realize.
  • The dietary supplement may be contaminated with other herbs, pesticides or metals – or even adulterated with unlabeled, illegal ingredients such as prescription drugs.

If you’re contemplating adding supplements to your wellness regimen, I encourage you to first speak with your health care provider to make sure you’re boosting – not harming – your health.

Request an appointment with GIA